The Physician and Sportsmedicine
Menubar Home Journal Personal Health Resource Center CME Advertiser Services About Us

[IN MY EXPERIENCE]

Insulin as an Anabolic Aid? A Danger for Strength Athletes

J. Warren Willey II, DO

THE PHYSICIAN AND SPORTSMEDICINE - VOL 25 - NO. 10 - OCTOBER 97


A young, nondiabetic weight lifter became pale, diaphoretic, and markedly distressed while dining out; intuition and quick action may have saved his life. His case illustrates the perils of taking insulin for anabolic purposes. Physicians must learn to question patients about nutritional and pharmacologic supplement use to help them avoid the dangers not typically addressed in the popular fitness and alternative medicine literature.

My wife and I were waiting to be seated at a restaurant one evening when I noticed an imposing, muscular young man accompanied by a young woman also waiting for a table. He looked like a weight lifter or body builder, but he was pale and sweating profusely. His head drooped on his chest while the young woman tried to comfort him. After they were seated at a table near ours, I saw that the young man was still sweating and was whiter than ever. Soon he stood up, stumbled from his table, and left the restaurant, with his friend close behind.

I followed them outside and asked if I could help. When I talked to the young man, he just looked up, mumbled a few words, and held the wall for support. I reached down to take his pulse and felt cold, clammy skin; his heart was racing at more than 150 beats per minute.

His girlfriend said that he wasn't taking any medications, and she was unaware of his having any medical problems. She recalled, however, several recent episodes during which her boyfriend generally felt awful, sweated a lot, became dizzy and tired, and then recovered rapidly.

I asked the young man if he was having any pain or other symptoms that might clue me in to what was going on. He mumbled some words that I couldn't understand, and his eyes brimmed with tears. Clearly, he was in distress and deteriorating before my eyes.

I searched for explanations. Was this a simple case of the "flu" or was it something more unusual? Was he suffering the effects of a beta3 antagonist or of some thermogenetic product such as ephedrine or clenbuterol that many body builders use? (Muscle Media 2000 1996;51:123-126 and 1996;48:33-36) I thought about my personal and professional experience with body builders and about the lay literature on fitness and body building that I'd read. Then I recalled one of the latest fads being practiced by fitness buffs and serious athletes (Muscle Media 2000 1996;50:32-34) and believed it might be the key to this young man's condition.

I asked his friend to stay with him while I ran into the restaurant, grabbed 8 or 10 packets of sugar, and returned to the couple. With the help of the young woman, I poured the sugar into the young man's mouth (he was unable to do it himself). Within moments he was "cured." He had regained his color, was talking, feeling fine, and no longer sweating.

In talking with him, I learned that he was not diabetic and had no previous diagnosis of hypoglycemia or other medical problems. Yet he had been taking 50 units of regular insulin twice a day for about 2 months as a "growth stimulating supplement." He felt that insulin had given him the desired effect: muscle fullness and a modest 8- to 10-lb weight gain. Only one friend from the gym where he trained knew he was taking it. Ironically, he had quit just 4 days prior to the present incident, and only because he was afraid of the hypoglycemic episodes that his girlfriend had described. Unlike the other pharmaceutical aids that he was taking, such as testosterone cypionate and nandrolone decanoate, insulin and hypodermics for injection were easy to obtain—no questions asked—over the counter at any pharmacy, so he believed it was pure and safe.

Knowledge and Ignorance

Our patients have easy access to nutritional and, in some cases, pharmacologic supplements. If scientific medicine fails to meet our patients' needs, many will read the abundant literature touting the alleged benefits and will take such supplements. In fact, athletes have known for years about the anabolic properties of growth hormone and now have dug deeply enough into the endocrinology literature to find that insulin has both anabolic and anticatabolic actions (1). Whether insulin use actually causes increased muscle mass is unknown. Nonetheless, patients feel well-informed about the agents they are using.

This young man was typical. He knew that insulin promotes anabolism and increases protein, triglyceride, and very low density lipoprotein formation by the liver (2). He knew that insulin inhibits catabolism by acting to reverse catabolic events of the postabsorption state. He also knew that insulin increases protein synthesis in the muscles by increasing amino acid transport and stimulating ribosomal protein synthesis—the effect he was after. He knew that taking large amounts of insulin with plain sugar and other dietary supplements would promote storage of the nutrients (1). He even knew that he could die or have severe brain injury if he had a hypoglycemic attack and was unable to obtain simple carbohydrates (3).

Unfortunately, he was not aware of some other risks of insulin use (table 1). He didn't know that prolonged insulin use requires rotation of injection sites to prevent lipodystrophy or lipoatrophy. He mistakenly thought that he could recognize and treat an insulin attack before it was too late. He had no idea that combining excessive insulin use with rigorous exercise could result in more unexpected hypoglycemic attacks (3) even after quitting insulin use.


Table 1. Risks of Insulin Use (3)
Hypoglycemia
Effects from low blood-glucose concentration
   Confusion
   Unusual behavior
   Neurologic deficits
   Convulsions
   Coma
Effects from epinephrine release
   Vasoconstriction
   Tachycardia
   Profuse sweating
   Fear and tension
Lipodystrophy and Lipoatrophy
Insulin Allergy
Insulin Resistance
Immunologic Response
Production of auto-antibodies against insulin


A Lesson for Physicians

This young man's case is instructive because only one of his gym buddies knew about his insulin use. He didn't tell his girlfriend, parents, physician, or any other healthcare provider. Particularly poignant is the fact that no one asked about his substance use, and, as a result, his ignorance jeopardized his life.

Physicians and healthcare providers need to ask patients hard questions to gain the comprehensive knowledge that provides solid ground for patient care. We need to ask about all supplements that our patients, especially fitness enthusiasts, are using and, if necessary, ask them to bring in samples of each. Only then can we have a clear idea of the possible adverse effects and potential drug interactions.

An excellent approach to this issue is to call all supplements "pharmaceutical products," whether they come from the local health food store or are prescribed by a physician. This teaches patients to associate everything but food with medication and allows them to understand a physician's need to know about everything they are taking. Armed with such knowledge, physicians can at least help patients make informed decisions—and perhaps even save a life.

References

  1. Becker KL, Bilezikian JP, Bremner WJ, et al (eds): Principles and Practice of Endocrinology and Metabolism, ed 2. Philadelphia, JB Lippincott Co, 1995, pp 1317-1319
  2. Felig P, Baxter JD, Frohman LA (eds): Endocrinology and Metabolism, ed 3. New York City, McGraw-Hill, 1995, pp 1136-1140
  3. Wilson JD, Foster DW (eds): Williams Textbook of Endocrinology, ed 8. Philadelphia, WB Saunders Co, 1992, pp 1310-1311

Dr Willey is a second year resident in family medicine at the Mayo Clinic in Scottsdale, Arizona. Address correspondence to J. Warren Willey II, DO, 13737 N 92nd St, Scottsdale, AZ 85260.


RETURN TO OCTOBER 1997 TABLE OF CONTENTS

HOME  |   JOURNAL  |   PERSONAL HEALTH  |   RESOURCE CENTER  |   CME  |   ADVERTISER SERVICES  |   ABOUT US  |   SEARCH